blood pressure medsShare on Pinterest
Getty Images

For the second time in the past week, a pharmaceutical firm has joined a long list of companies announcing voluntary recalls of a blood pressure medication due to contamination concerns.

Camber Pharmaceuticals informed the Food and Drug Administration (FDA) on Thursday that it is recalling 87 lots of 25mg, 50mg and 100mg Losartan tablets because the company has detected in the products trace amounts of N-Nitroso N-Methyl 4-amino butyric acid (NMBA), which has been classified as a potential cancer-causing substance.

The Losartan tablets are used to treat high blood pressure and congestive heart failure.

Late last week, Macleods Pharmaceuticals Limited informed the FDA that it is voluntarily recalling one lot of Losartan Potassium/Hydrochlorothiazide 100mg/25mg combination tablets.

Macleods officials said they detected trace amounts of an impurity called N-nitrosodiethylamine (NDEA), another pharmaceutical ingredient the FDA has classified as a "probable human carcinogen."

The Losartan tablets are used to treat hypertension and hypertensive patients with left ventricular hypertrophy.

Macleods officials said they have had no reports of anyone with adverse effects from the recalled products.

This is similar to the message that has been delivered the past seven months from other companies that distribute blood pressure medications.

In early February, the Japanese subsidiary of Pfizer Inc. announced it was recalling a drug for high blood pressure due to NDEA found in the medicatiion's active ingredient valsartan.

The company told Reuters that more than 763,000 tablets of Amvalo manufactured between April and July in Mylan Laboratories Limited in India will be removed from store shelves.

Company officials said there have been no reports of any damage to anyone's health, but they're still proceeding with the recall out of caution.

In an announcement in January, FDA officials said Solco Healthcare LLC has initiated a voluntary recall of one lot of Irbesartan and seven lots of Irbesartan HCTZ tablets.

The recall was also due to the discovery of trace amounts of NDEA. Company officials said there have been no adverse effects reported from people taking these pills.

In late December, Aurobindo Pharma USA Inc. announced it is taking off store shelves 80 lots of its Amlodipine Valsartan, Valsartan HCTZ, and Valsartan tablets.

The company also said it hasn't received any reports yet of adverse patient reactions to their products.

Their tablets also contained the NDEA chemical.

In December, officials at Mylan said the pharmaceutical company would recall all lots of its blood pressure medication valsartan.

The additional 104 lots were being taken off shelves "out of an abundance" of caution, company officials said, because of reports that valsartan products may contain traces of the potential cancer-causing impurity.

The previous week, Teva Pharmaceuticals announced they were voluntarily recalling two blood pressure medications due to the impurity that was detected above "specification limits."

The Teva products are Amlodipine/Valsartan combination tablets and Amlodipiine/Valsartan/Hydrochlorothiazide tablets.

Company officials urged people who use the tablets to continue taking the medication and consult with their doctor about potential alternative treatments. They said the potential harm of stopping their medication was higher than the potential risk from the tablets.

In late October, officials at the FDA announced they were adding a brand of drugs sold under the RemedyRepack to the list of medications recalled due to the ingredient in question.

In late August, Accord Healthcare Inc. announced it was voluntarily recalling a specific lot of blood pressure medication after discovering a bottle had the wrong pills in it.

The 100-pill bottle was supposed to have Hydrochlorothiazide Tablets USP 12.5 mg. Instead, it was filled with Spironolactone Tablets USP 25 mg. That medication is used to treat congestive heart failure and cirrhosis of the liver, among other ailments.

FDA officials told USA Today that the effects of taking this incorrect medication range from "limited" to "life threatening," depending on the individual.

That news came just a few weeks after the FDA expanded an initial recall involving drugs containing valsartan, which is used to treat high blood pressure and heart failure.

In early August, FDA officials announced they had updated the list of drugs affected by the recall, which was originally announced in July. They also noted the recall is now a worldwide recommendation.

Multiple companies voluntarily recalled their medications, including valsartan from Major Pharmaceuticals, Solco Healthcare, and Teva Pharmaceuticals Industries Ltd., as well as valsartan/hydrochlorothiazide from Solco and Teva.

The FDA said in a statement that “the presence of NDMA was unexpected and is thought to be related to changes in the way the active substance was manufactured.”

These affected drugs are all generic versions of brand name Diovan, which is made by Novartis International AG. Diovan and generic versions made by other companies are not included in the recall.

“It’s not the drug valsartan that’s the problem. It’s a contaminant that was included in the manufacturing process that’s the problem. Patients shouldn’t lose faith in the drug itself,” said Dr. Victoria Shin, a cardiologist with Torrance Memorial Medical Center in California.

She added that she doesn’t expect the recalls to affect patient care because of the availability of other valsartan products.

The FDA said in the statement that it’s “working with the affected companies to reduce or eliminate the valsartan API impurity from future products.” It’s also working on ensuring that the United States has an “adequate supply of unaffected medications.”

CNN reported that the external supplier linked to the NDMA impurity in the recalled products has stopped distributing its valsartan ingredient.

What should patients do?

The FDA lists recall instructions provided by the specific companies, including the drug lot numbers included in the recall and how to return or dispose of the affected medicines.

It noted that patients should look at the name of the drug and company listed on the prescription label to determine if their medication has been recalled. They can also contact the pharmacy where they picked it up.

These medications are used to treat serious medical conditions — high blood pressure and heart failure.

So “patients should not stop their medication on their own without consulting a physician,” said Shin. “This can cause elevated and uncontrolled blood pressure which can potentially have severe health consequences.”

A doctor or pharmacist can also help patients find an alternative medication. This may be another valsartan product or a different medication from the same class of drugs, known as angiotensin receptor blockers.

These blockers include losartan, olmesartan, irbesartan, and others.

Patients should monitor their blood pressure closely after switching medicines. People may respond differently to the new medication. The dose may also need to be adjusted under the guidance of a healthcare provider.

Whether patients end up paying more for their new medication depends on which product they switch to. GoodRx lists the retail price of brand-name Diovan as around $250, with generic versions of valsartan as low as $11.32. Health insurance plans may also often have lower copays for certain medicines.

According to the U.S. Environmental Protection Agency (EPA), NDMA forms during both industrial and natural processes. It was formerly used in the production of liquid rocket fuel, antioxidants, and lubricant additives.

The EPA notes that what’s known about the dangers of this chemical comes mainly from laboratory studies. Exposure to high levels of NDMA may cause liver damage in people.

The long-term cancer risks of the levels of NDMA found in recalled valsartan products is unknown.

FDA officials said in a statement that it’s investigating how much NDMA was present in the recalled products and is assessing what effect this might have on patients who had been taking the medications.